A veteran of Somalia who has suffered from quinism for more than 25 years, Dave Bona shares his insights on the the disease and the importance of nutrition.
The term “quinism” may seem new, but the symptoms of poisoning by mefloquine (previously marketed as Lariam®), tafenoquine (marketed as Krintafel® and Arakoda™), and related quinoline drugs are all too familiar: Tinnitus. Dizziness. Vertigo. Paresthesias. Visual disturbances. Gastroesophageal and intestinal problems. Nightmares. Insomnia. Sleep apnea. Anxiety. Agoraphobia. Paranoia. Cognitive dysfunction. Depression. Personality change. Suicidal thoughts.
These symptoms are not “side effects”. They are symptoms of poisoning by a class of drug that is neurotoxic and that injures the brain and brainstem. This poisoning causes a disease, and this disease has a name: Chronic quinoline encephalopathy — also known as quinism.
When I initially began my investigation of mefloquine and the role it had to play in the “Somalia Affair”, the very first person I had a conversation with was Dave Bona. It was during that phone conversation that I would hear first hand of the destruction this drug was inflicting upon the lives of our veterans.
I had taken the time to find out what I could about Dave before I spoke with him, and consulted the vast number of articles and interviews that he is featured in online. I discovered a man who had been living in a nightmare for over a quarter of a century, the result of the neurotoxic drug he was ordered to take in 1992/93 while part of Operation Deliverance.
I had an idea about what I might expect to hear during our conversation, but hearing these things first hand was still shocking to me. He was giving me a perspective that nothing I had read to that point could ever truly give justice to. I was now speaking with someone who was living through a nightmare, and as I listened to him tell me about what his life has been like for all this time, a range of emotions began to build up inside of me.
The first thing that hits me as I talk with Dave is a sense of shock/horror/disbelief at 1) the symptoms that I am hearing this man describe to me and, 2) anger mixed with rage at the thought that this man and many others like him were poisoned at the behest of their government. This quickly added to my motivation as I set out to do something for these veterans who have paid a very high price for serving their country, a country whose government continues to deny them at every turn.
Canada’s Godfather of Mefloquine Advocacy
The former paratrooper has been actively involved in mefloquine awareness and advocacy for three years now. Although mefloquine awareness efforts in Canada had started several years before his involvement, his contributions have been enormous. Because of his efforts, a large and ever growing number of veterans has been made aware of quinism, resulting in an untold number of lives that will have been saved for receiving his message.
He’s also among the group of Canadians who have suffered its debilitating symptoms the longest, symptoms that have now lasted for the past 26 years. In that time he’s racked up a lifetime’s worth of experience in living with the disease and he shares his insights and knowledge with everyone in videos he posts on Facebook.
The importance of nutrition.
For Dave, nutrition is a critical weapon in his battle with quinism. Through his own research and by trial and error, Dave is learning the important role nutrition plays in recovering from traumatic brain injuries. Unlike PTSD, quinism is another form of TBI, though it is one that has been caused by a drug as opposed to kinetic force.
It isn’t only through videos that Dave gets his point across, as he also provides his analysis of mefloquine related issues in posts such as this one:
Dave is a very central figure when it comes to quinism in Canada, and his Facebook page is a repository of information on mefloquine and a gathering place for others who are advocating for mefloquine veterans.
Dave has also been the subject of many stories in the media over the years. Some tell of the ways that mefloquine has destroyed his life, but a great many others tell of how he is now fighting back, not just for himself but for the thousands of others just like him.
What Dave Bona is experiencing isn’t just a Canadian phenomenon. Thousands of veterans from across the globe have had the same symptoms, the same thoughts, the very same feelings that Dave has had. They are the feelings shared by battle-hardened American veterans of Afghanistan and Swedish tourists alike.
He has come to be a beacon in the darkness, helping to guide others away from peril and showing them to a safe harbour. If you or someone you know is suffering from the symptoms of quinism, and aren’t sure about what to do, Dave would be a great resource for you.
You should also visit The Quinism Foundation at www,quinism.org for the most accurate and up to date information by the leading figure in quinism research, Dr. Remington Nevin. The foundation’s mission is laid out in the “About Us” section of their web page.
The foundation has an enormous job ahead. We must prepare healthcare organizations to identify those exposed to quinolines and to screen for symptomatic quinoline exposure. We must educate clinicians to diagnose chronic quinoline encephalopathy and other medical conditions caused by quinoline poisoning. We must train researchers to distinguish the effects of quinism from those of other disorders, including Post-traumatic Stress Disorder (PTSD) and Traumatic Brain Injury (TBI). We must assist government agencies to recognize those suffering disability from quinism. We must identify risk factors for the disease. We must attempt to count all those affected. And, we must support a search for effective treatments.
… The foundation is proud to be listed as a registered charity in the PayPal Giving Fund, on Amazon Smile, and in the Network for Good’s donor-advised fund. You can also read more about the foundation’s charitable activities by reviewing our listing on Guidestar.
Please visit the website to get information on how to make a donation.